An outbreak of severe lung injuries linked to THC-containing e-cigarette and vaping products in Minnesota is now believed to have been caused by a vitamin E acetate, which is sometimes used as an additive in the products.
The Minnesota Department of Health (MDH) announced Friday that the additive was found in 12 lung-injury cases in Minnesota since June, with all of the patients – ages 14 to 46 – being hospitalized. The average age of the patients was just over 18, and five of the patients required treatment in intensive care.
According to the Centers for Disease Control and Prevention (CDC), vitamin E acetate is commonly found in foods, dietary supplements and skin creams, though it can be harmful when inhaled.
Two Minnesota patients confirmed use of 11 different products, including Dank, Lion's Breath and KRT, and vitamin E acetate was found in all 11 products tested.
The patients experienced symptoms that were difficult to diagnose due to similarities to COVID-19, including cough and shortness of breath, the MDH said.
The severe lung injuries, clinically diagnosed as EVALI, can produce symptoms including shortness of breath, cough, fever, malaise, nausea, vomiting, abdominal pain, diarrhea, headache, dizziness and chest pain.
“Using THC-containing e-cigarette, or vaping, products, from informal sources like friends, family, or dealers is not only illegal but also a serious health risk Minnesotans should avoid,” said Minnesota Health Commissioner Jan Malcolm. “It’s clear there are unscrupulous people, who, even after all we’ve learned, are willing to put potentially deadly vitamin E acetate in these products.”
The CDC notes that a decline in severe lung injuries related to THC-containing e-cigs and vaping products is likely due to an increase in public awareness about potential health dangers, manufacturers removing vitamin E acetate from some products, and law enforcement cracking down on use of illicit products.